Hawaii Health Officials Advising All E-Cigarette Users To Stop Vaping
The Hawaii Department of Health is advising all e-cigarette users to immediately stop vaping until more is known about its health impacts.
The U.S. Centers for Disease Control and Prevention intensified its warnings on the risks of vaping last week, especially regarding products containing THC or tetrahydrocannabinol. More than a thousand people in the U.S. have fallen ill, and 18 people in 15 states have died.
In Hawaii, two people have become sick due to vaping, one of them a teenager from Hawaii Island. The other is an adult, and the DOH says it is investigating the case.
Health officials say the state has the highest vaping rates among high school and middle school students in the nation. According to the DOH, 16% of middle school students say they use e-cigarettes, while 26% of high school students say they vape.
The national average for high schoolers is 13%.
"This issue has exploded," said state Health Director Bruce Anderson. "Vaping has become very popular in a very small amount of time. Our vaping rates in Hawaii are twice what they are on the mainland [among high school students]."
Health officials say they are working with the state Department of Education to address vaping in middle and high schools.
In the meantime, state officials say they are making the investigations into the health impacts of vaping a high priority, and ask all e-cigarette users to stop until more is known about what is causing users to fall ill.
"The FDA (U.S. Food and Drug Administration) has not approved any vaping product," said Anderson. "There is no process, and it's an unregulated product at this point in time."
The reaction from the vaping industry was swift.
"Stating that our industry is not regulated is patently false," said Cory Smith, owner of Volcano eCigs, in a statement Monday afternoon. "The FDA has regulated the e-cigarette industry since Aug. 8, 2016 when they released their deeming regulations bringing e-cigarettes under their regulatory authority."
Many in the e-cigarette community argue that the illnesses are due to black-market THC products bought over the internet, and the FDA has narrowed its scope of their investigation to those products.
The DOH is advising those who experience symptoms of coughing, shortness of breath, chest pain, nausea, vomiting, diarrhea, fatigue, fever, or abdominal pain after using a vaping device to see their healthcare provider.
More details are in the DOH's advisory below.